Iowa, 2001

Hail in Iowa, September 20, 2001

September 20, 2001 · NWS OAX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Sep 20, 2:15 AM CST, 7 hours 40 minutes earlier.

Area forecast discussion, Sep 20, 2:15 AM CST, 7 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
315 AM CDT THU SEP 20 2001

...FORECAST CHALLENGES...TIMING/CHC OF TSRA TODAY/POTENTIAL FOR
SVR...TEMPS DURING THE PD...CHC TSRA SAT AFT/NIGHT...MUCH COOLER
TEMPS IN EXTENDED.

...SYNOPSIS...LATEST 06Z SFC ANALYSIS HAD THE CENTER OF LOW PRESSURE
NR PHILLIP SD WITH THE LEADING TROF FM W CNTRL NEB INTO WRN SD.  THE
COOLER AIR WAS LAGGING WITH THE COOL FNT FROM SE SD TO NW ND.  WEAK
PRESSURE FALLS WERE NOTED IN ADVANCE OF THESE FEATURES...WHILE GOOD
4MB PRESSURE RISES WERE NOTED BEHIND IT.  THE HIGHER WIND GUSTS HAVE
BEEN IN THE 27-34 KT RANGE BEHIND THE FNT.  THE BULK OF THE
CONVECTION HAS BEEN LIFTING N INTO ND...HOWEVER...SOME LIGHTNING WAS
NOTED OUT OF THE AC W OF MULLEN...NR VTN...AND ALSO IN A THE AREA OF
BEST WAA IN CNTRL SD.  THE CONVECTION IN NRN SD/ND BEING ENHANCED BY
STG UPR LVL DIV AND A LOCAL JET MAX.

...FORECAST...THE MODELS AGREES THAT THE SHORTWAVE TROF OVR ERN MT
WILL DIVE SE INTO THE PLNS TODAY...SHIFTING E OVR IA THIS EVENING.
SHORTWAVE RIDGING WILL RETURN ON FRIDAY IN ADVANCE OF ANOTHER MID
LVL TROF THAT SWEEPS INTO THE PLNS SAT...INTENSIFYING OVER THE
GRTLKS...CLOSING OFF THE LOW OVR WI SUN NIGHT.

TODAY WILL USE A BLEND OF THE ETA/AVN.  THESE MODELS BRING THE
INITIAL TROF THRU OFK AROUND 15Z THIS AM...EARLY THIS AFTERNOON AT
OMA/LNK...AND EARLY THIS EVENING AT FNB.  THE ETA/AVN DIFFER ON THE
DETAILS IN THE SURFACE PATTERN AS THE AVN TRACKS THE LO OVR NW IA
AND THE ETA OVER WATERLOO NEB.  THE ETA APPEARS TO PICK UP BETTER ON
THE DEVELOPMENT OF THE SECONDARY SFC LO OVR ERN KS/MO.  THE
ATMOSPHERE DESTABILIZES QUICKLY TODAY WITH CONTINUED WAA AND RETURN
OF 850MB MOISTURE.  LIFTED INDEX VALUES FALL TO -3 TO -5 WHILE CAPE
VALUES INCREASE TO 1500-2500J/KG.  THE BEST MID AND UPR LEVEL
VERTICAL MOTION EXTENDS FROM ND THRU SD INTO NRN NEB THIS
MORNING...AND SHIFTS INTO IA THIS AFTERNOON AND TONIGHT.  STG UPR
LVL DIV SHIFT E INTO MN/IA AS THE JET DROPS FM THE DAKOTAS INTO ERN
NEB TODAY. EXPECT THE BEST COVERAGE OF TSRA IN FORECAST AREA TO BE
FM NE NEB INTO IA...AND SCT/WDLY SCT COVERAGE ELSEWHERE.  PW VALUES
INCREASE TO 1-1.5 INCHES ACRS THE FCST AREA.  STORM MOTION
PROGRESSIVE W/NW AT 25 TO 35KTS AND WOULD LIMIT HEAVY RAINS.  ERN
NEB/WRN IA IN SPC SLIGHT RISK AND THIS APPEARS WARRANTED...MAINLY
DUE TO ISOLATED HIGH WND GUSTS IN ERN NEB.  FOR WRN IA...TIMING
BETTER WITH MORE HEATING...BETTER BRN... RH HAS MORE TIME TO RETURN
AND SYSTEM INTENSIFIES OVR NRN MO.  ETA APPEARS TO HAVE GOOD MAX
TEMPS WITH 75 TO 80 IN THE N AND 80 TO 85 CNTRL AND S...THIS IN LINE
WITH CURRENT FCST.  THIS IN LINE WITH FWC GUID AND ABOVE COOL FAN
GUID.

...TONIGHT AND FRIDAY...THE SHORTWAVE QUICKLY SHIFTS TO THE EAST
WITH SFC HI PRESSURE AND STRONG SUBSIDENCE MOVING IN.  LOWS TON
GENERALLY IN THE 50S.  FRIDAY WILL BE DOMINATED BY SFC HI PRESSURE
AND TEMPS IN THE 70S SIMILAR TO WED.

...FRIDAY NIGHT AND SATURDAY...STG WAA/LOWLVL JET TO RESULT IN AC
AND A SLIGHT CHC OF TSRA EARLY.  BETTER CHC/COVERAGE OF TSRA IN THE
AFTERNOON AND EVENING WITH MIDLVL TROF.  MAX TEMPS SAT IN THE 70S TO
LOWER 80S.

...EXTENDED...NEW MRF MORE INTENSE/SLOWER THAN PREVIOUS RUN AND
LINGER PRECIP OVER FCST AREA WITH CD AIR ALOFT.  CLDS/PRECIP TO HOLD
TEMPS DOWN 5 TO 10 DEGREES COOLER THAN CURRENT FCST.  ERN ZONES TO
BE MOST AFFECTED BY THE COOLER TEMPS...HOWEVER WILL MODIFY EXTENDED
TEMPS AS LOW REMAINS ANCHORED OVR THE WRN GRTLKS AND WILL KEEP DRY
AFT SUN.

.OMA...NONE

ZAPOTOCNY

In the hours before

Special weather statement, Sep 20, 8:08 AM CST, 1 hour 47 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-2001731-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
908 AM CDT THU SEP 20 2001

STORM SPOTTERS MAY BE REQUIRED IN EASTERN NEBRASKA AND SOUTHWESTERN
IOWA TODAY.

THE COMBINATION OF A STRONG WEATHER DISTURBANCE AND THE PASSAGE OF A
SURFACE FRONT WILL RESULT IN SCATTERED SHOWERS AND THUNDERSTORMS FOR
PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA TODAY.  THE STORM
SYSTEM IS MOVING EASTWARD QUICKLY...BEFORE DAYTIME HEATING HAS SET
IN...THUS SOMEWHAT LIMITING ITS POTENTIAL.  THERE IS A RISK THAT
THE STRONGEST STORMS MAY BECOME SEVERE...WITH THE PRIMARY
RISK...LARGE HAIL AND DAMAGING WINDS.  THE FRONT WILL BE TO THE EAST
OF THE AREA OF CONCERN BY THIS EVENING.

GRIFFIS
Special weather statement, Sep 20, 8:40 AM CST, 1 hour 15 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-201732-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
908 AM CDT THU SEP 20 2001

STORM SPOTTERS MAY BE REQUIRED IN EASTERN NEBRASKA AND SOUTHWESTERN
IOWA TODAY.

THE COMBINATION OF A STRONG WEATHER DISTURBANCE AND THE PASSAGE OF A
SURFACE FRONT WILL RESULT IN SCATTERED SHOWERS AND THUNDERSTORMS FOR
PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA TODAY.  THE STORM
SYSTEM IS MOVING EASTWARD QUICKLY...BEFORE DAYTIME HEATING HAS SET
IN...THUS SOMEWHAT LIMITING ITS POTENTIAL.  THERE IS A RISK THAT
THE STRONGEST STORMS MAY BECOME SEVERE...WITH THE PRIMARY
RISK...LARGE HAIL AND DAMAGING WINDS.  THE FRONT WILL BE TO THE EAST
OF THE AREA OF CONCERN BY THIS EVENING.

GRIFFIS
Local storm report, Sep 20, 8:42 AM CST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
942 AM CDT THU SEP 20 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0900 AM    7 NE NORTH BEND           NE   .75 INCH HAIL
09/20/01   DODGE                          REPORTED BY PUBLIC.
Local storm report, Sep 20, 8:56 AM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
956 AM CDT THU SEP 20 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0951 AM    TEKAMAH                   NE   .75 INCH HAIL
09/20/01   BURT                           REPORTED BY STORM
                                          SPOTTER.
Local storm report, Sep 20, 9:27 AM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1027 AM CDT THU SEP 20 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1010 AM    HERMAN                    NE   .75 INCH HAIL
09/20/01   WASHINGTON                     REPORTED BY COOPERATIVE
                                          OBSERVER.
Local storm report, Sep 20, 9:31 AM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1031 AM CDT THU SEP 20 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1010 AM    7 N MONDAMIN              IA   .75 INCH HAIL
09/20/01   HARRISON                       REPORTED BY COOPERATIVE
                                          OBSERVER.

The radar

The Omaha radar (KOAX), 80 km away, was scanning. The volume nearest the first event began at 15:52 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Mills

When
September 20, 9:55 AM CST to 10:00 AM CST
Where
Mills County, 1 mi NE of Henderson
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.150, -95.433

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2001Every state in 2001This day in weather historyWarnings in Iowa, September 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5268579.